Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Phys Topicspharmacological

Phys · pharmacological

Serotonin Syndrome and Neuroleptic Malignant Syndrome

Also known as serotonin syndrome · serotonin toxicity · neuroleptic malignant syndrome · NMS · drug-induced hyperthermia syndrome · malignant catatonia

Consultant-physician-depth guide to the drug-induced hyperthermia syndromes — serotonin syndrome (excess serotonergic activity) and neuroleptic malignant syndrome (dopamine blockade) — including the clinical triad, the Hunter criteria, the SS-versus-NMS-versus-malignant-hyperthermia comparison, cyproheptadine and dantrolene pharmacology, and ICU supportive care, structured for FRACP DWE and DCE preparation.

high11 referencesUpdated 11 July 202621 min readSource-verified · Sept 2026

Checked against its sources on 3 Sept 2026

Practise this topic

  • 8 MCQs
  • SAQ
  • Viva
  • Case

Your progress

Saved on this device.

Practise this topic

  • MCQ practice1
  • Short-answer question1
  • Viva station1
  • Clinical case1

Target exams

FRACP DWEFRACP DCEMRCP Part 1MRCP Part 2MRCP PACESABIM Internal Medicine

Red flags

  • Temperature above 41 degrees with rigidity — impending multi-organ failure, treat as an emergency and paralyse
  • Inducible or spontaneous clonus with agitation after a serotonergic drug — serotonin syndrome until proven otherwise
  • Lead-pipe rigidity with bradyreflexia days after antipsychotic initiation or dopamine-agonist withdrawal — neuroleptic malignant syndrome
  • Rising creatine kinase with dark urine — rhabdomyolysis; initiate aggressive intravenous fluids and monitor for acute kidney injury
  • Masseter rigidity after volatile anaesthetic or succinylcholine — malignant hyperthermia; stop triggers and give dantrolene immediately
  • Combining an MAOI, linezolid or methylene blue with an SSRI or tramadol — high-risk interaction; withhold the serotonergic agent
On this page
Study tools

Your progress

Saved on this device.

Practise this topic

  • MCQ practice1
  • Short-answer question1
  • Viva station1
  • Clinical case1

Target exams

FRACP DWEFRACP DCEMRCP Part 1MRCP Part 2MRCP PACESABIM Internal Medicine

Red flags

  • Temperature above 41 degrees with rigidity — impending multi-organ failure, treat as an emergency and paralyse
  • Inducible or spontaneous clonus with agitation after a serotonergic drug — serotonin syndrome until proven otherwise
  • Lead-pipe rigidity with bradyreflexia days after antipsychotic initiation or dopamine-agonist withdrawal — neuroleptic malignant syndrome
  • Rising creatine kinase with dark urine — rhabdomyolysis; initiate aggressive intravenous fluids and monitor for acute kidney injury
  • Masseter rigidity after volatile anaesthetic or succinylcholine — malignant hyperthermia; stop triggers and give dantrolene immediately
  • Combining an MAOI, linezolid or methylene blue with an SSRI or tramadol — high-risk interaction; withhold the serotonergic agent

Serotonin Syndrome and Neuroleptic Malignant Syndrome

[1]

The one-minute consultant answer

Serotonin syndrome is drug-induced excess serotonergic activity in the central and peripheral nervous systems, producing the clinical triad of neuromuscular hyperactivity (clonus — especially inducible or ocular, hyperreflexia, myoclonus, rigidity that is greater in the lower than the upper limbs), autonomic instability (hyperthermia, tachycardia, hypertension, mydriasis, diaphoresis, flushing) and altered mental status (agitation, confusion, delirium) with onset within hours of a dose change or a serotonergic drug interaction [1][2]. Neuroleptic malignant syndrome (NMS) is the mirror image: profound dopamine D2 receptor blockade (or sudden withdrawal of dopaminergic therapy in Parkinson disease) producing lead-pipe rigidity (greater in the upper than the lower limbs), hyperthermia often above 40 degrees, altered mental status, autonomic instability, and a gradual onset over days to weeks with elevated creatine kinase and leukocytosis [3][4].

The discriminating bedside rule is simple: onset in hours plus clonus and hyperreflexia points to serotonin syndrome; onset over days plus lead-pipe rigidity and bradyreflexia points to NMS [5]. Management of both is: stop the offending agent, provide aggressive supportive care (cooling, benzodiazepines for agitation and rigidity, airway protection), and treat the cause pharmacologically — cyproheptadine (a 5-HT2A antagonist) for moderate-to-severe serotonin syndrome, and dantrolene plus bromocriptine or amantadine for severe NMS [1][6]. Both are medical emergencies; the febrile, rigid, agitated patient needs the diagnosis made at the bedside, not after the bloods return.


Physician Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Physician Medicine fellowship library.

Sign in to continueSee pricing
References11ShowHide
  1. [1]Boyer EW, Shannon M The serotonin syndrome N Engl J Med, 2005.PMID 15784664
  2. [2]Dunkley EJC, Isbister GK, Sibbritt D, Dawson AH, Whyte IM The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity QJM, 2003.PMID 12925718
  3. [3]Berman BD Neuroleptic malignant syndrome: a review for neurohospitalists Neurohospitalist, 2011.PMID 23983836
  4. [4]Gurrera RJ, Caroff SN, Cohen A, et al. An international consensus study of neuroleptic malignant syndrome diagnostic criteria using the Delphi method J Clin Psychiatry, 2011.PMID 21733489
  5. [5]Perry PJ, Wilborn CA Serotonin syndrome vs neuroleptic malignant syndrome: a contrast of causes, diagnoses, and management Ann Clin Psychiatry, 2012.PMID 22563571
  6. [6]Pileggi DJ, Cook AM Neuroleptic Malignant Syndrome Ann Pharmacother, 2016.PMID 27423483
  7. [7]Seitz DP, Gill SS Neuroleptic malignant syndrome complicating antipsychotic treatment of delirium or agitation in medical and surgical patients: case reports and a review of the literature Psychosomatics, 2009.PMID 19213967
  8. [8]Volpi-Abadie J, Kaye AM, Kaye AD Serotonin syndrome Ochsner J, 2013.PMID 24358002
  9. [9]Trollor JN, Chen X, Sachdev PS Neuroleptic malignant syndrome associated with atypical antipsychotic drugs CNS Drugs, 2009.PMID 19480467
  10. [10]Sternbach H The serotonin syndrome Am J Psychiatry, 1991.PMID 2035713
  11. [11]SanFilippo S, Turgeon J, Michaud V, et al. The Association of Serotonin Toxicity with Combination Linezolid-Serotonergic Agent Therapy: A Systematic Review and Meta-Analysis Pharmacy (Basel), 2023.PMID 37987392

Test yourself

Practise what you just read

  • 8 MCQs
  • SAQ
  • Viva
  • Case
Physician Medicine Pro

$29/ monthor $279 / year

The complete Physician Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousSalicylate ToxicitypharmacologicalNextTherapeutic Drug Monitoringpharmacological